Kansas, 2024

Damaging Winds in Kansas, September 21, 2024

September 21, 2024 · NWS TOP · 6 events in 4 counties and zones

Outflow dominant area of scattered thunderstorms moved northeast across central and east-central Kansas, producing scattered severe wind gusts and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Outflow dominant area of scattered thunderstorms moved northeast across central and east-central Kansas, producing scattered severe wind gusts and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 1:25 PM CST, 3 hours 19 minutes earlier. Its key messages:

  • Widespread rain and T-storms tonight with some severe risk this evening and heavy rains overnight.
  • Much cooler weather arrives on Sunday and lasts into next week.
Area forecast discussion, Sep 21, 1:25 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
225 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Widespread rain and T-storms tonight with some severe risk
  this evening and heavy rains overnight.

- Much cooler weather arrives on Sunday and lasts into next
  week.

&&

.DISCUSSION...
Issued at 157 PM CDT Sat Sep 21 2024

A large scale upper low was located across northeast AZ this
afternoon while another upper wave was located across the ND/MN
region. The northern stream upper wave has pushed a cold front
into northwest KS this afternoon. At 19Z the sfc map showed low
pressure around CNK with a sfc trough extending southwest
toward Medicine Lodge and the cold front approaching Hays.
Dewpoints were in the upper 60s to around 70 in the warm sector
while PWATs were approaching 2" which would be near record
values for the date across northeast KS.

Latest mesoanalysis shows MLCAPE of 1500-2500j/kg with around
100 CINH remaining along with effective shear of 25-35kts.
Forcing ahead of the upper system is already supporting t-storm
development across the OK Panhandle and that area of
lift/convection is expected to move ENE toward the area later
this afternoon/evening. Another area to watch is along the
actual front across north central KS into southern NE where
additional storms should develop later this afternoon into this
evening. This area of storms could impact parts of the area as
well with some risk for hail/wind at least for several hours
this evening.

The overall scenario should see increasing storm development
from the southwest ahead of the upper low in the mixed unstable
but perhaps still capped atmosphere from the southwest along
with additional storm development along the front this evening.
Both areas of convection should eventually yield a larger area
of rain and t-storms as the upper low approaches and the LLJ
increases this evening. Heavy rains will occur and areas of 1-2"
should be common tonight with some receiving 2-3" or more
depending on how the convective area evolves especially this
evening through midnight. Cannot rule out some flash flood risk
in urban areas if training sets up however given how
exceptionally dry it has been the creek/river flood risk remains
low.

After midnight the models suggest that the LLJ/winds in the
925-850 mb layer should veer and focus the better low level
convergence to our east and MUCAPE values are forecast to drop
to below 1000j/kg. This should result in more rain and embedded
thunder after midnight into Sunday morning as the upper low
gradually emerges and weakens. Expect a much cooler Sunday with
remnant showers and the cooler weather will stick around into at
least early next week with below avg highs in the 60s and 70s
expected.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1144 AM CDT Sat Sep 21 2024

VFR conditions will persist until after 00Z when thunderstorms
will develop along a cold front mainly to the northwest of the
TAF sites and move across the area through 6Z. Exact coverage
and location of the storms remains somewhat in question so have
inserted VCTS in that time frame. As the night wears on rainfall
coverage should increase with occasional rain and sct tsra
expected overnight through at least 12z. As winds shift to the
north and the cold front passes expect CIGS to drop into the IFR
category toward 12z Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Omitt
AVIATION...Omitt
Hazardous weather outlook, Sep 21, 1:36 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
236 PM CDT Sat Sep 21 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-221945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this afternoon
into tonight. Hail up to one inch in diameter and wind gusts up to
60 MPH would be the primary hazards. Locally heavy rains will also
occur tonight and could cause minor flooding of urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe storms Sunday afternoon for
those areas southwest of I-35 but that risk may be removed by
tomorrow's forecast so check back then.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 21, 4:12 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Sat Sep 21 2024

KSZ009-010-212300-
Washington-Marshall-
512 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Washington, Hanover, Hollenberg, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 9667 3977 9707 3986 9716 4000 9697
      4000 9675
TIME...MOT...LOC 2212Z 234DEG 22KT 3985 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Sep 21, 4:24 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Sat Sep 21 2024

KSZ035-037-212315-
Dickinson-Morris-
524 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES THROUGH 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lincolnville, moving northeast at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Herington, Wilsey, Latimer, and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 9693 3861 9706 3881 9691 3858 9658
      3852 9669 3852 9693
TIME...MOT...LOC 2224Z 229DEG 22KT 3845 9703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morris

When
September 21, 4:44 PM CST to 4:45 PM CST
Where
Morris County, 2.97 mi NNW of Burdick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -96.850

Estimated 60 mph wind gust.

Thunderstorm Wind, Pottawatomie

When
September 21, 5:52 PM CST to 5:53 PM CST
Where
Pottawatomie County, 1.48 mi NNW of Wamego
Measured
54 kt (62 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.220, -96.330

Measured gust to 62 mph.

Thunderstorm Wind, Shawnee

When
September 21, 5:53 PM CST to 5:54 PM CST
Where
Shawnee County, 5.1 mi SE of Valencia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.810

Report from mping of three inch diameter tree branches down.

Thunderstorm Wind, Shawnee

When
September 21, 5:58 PM CST to 5:59 PM CST
Where
Shawnee County, 4.28 mi SSW of Menoken
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.020, -95.770

Delayed report via social media of tree downed across Brookfield Road.

Thunderstorm Wind, Shawnee

When
September 21, 6:04 PM CST to 6:05 PM CST
Where
Shawnee County, 2.82 mi S of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.040, -95.740

NWS employee estimated 60 mph wind gusts.

Thunderstorm Wind, Jefferson

When
September 21, 6:37 PM CST to 6:38 PM CST
Where
Jefferson County, 2.25 mi WSW of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.070, -95.510

County EM relayed fire department estimate of 60 mph wind gusts east of Grantville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211057, 1211058, 1211059, 1211060, 1211061, 1211062.